Valley family questions mother's death

FRESNO, Calif.

Even worse, the woman's family says they learned about what happened, not from doctors, but from a death certificate.

Elena Silva was an active woman who exercised regularly and was full of energy. Looking good was important to her, that's why she never left the house without makeup.

Elena's daughter, Cynthia Lozano said, "She was 68-years-old which she didn't look like that she used to tell people when she met them for the first time that she was 48. She never wanted anyone to know her real age."

After almost 20 years of assembling security cameras at PELCO, Elena hoped to spend her golden years traveling and spending time with her great grandchildren.

Lozano said, "She was a single mom. She raised me and my brothers as a single mom. This was her time to enjoy her life, and it was taken away from her."

At 11 am on December 14th Elena walked into the emergency room at Community Regional Medical Center in Fresno. Her arm was cold from poor circulation. According to her family, doctors told her she had had a minor stroke and a routine procedure was performed that evening to break up a blood clot. But, by the next morning, something wasn't right.

Lozano said, "The last person that talked to her that morning was the doctor and he just told us your mother was complaining that her head was hurting and that's the last that he talked to her. I think she went under then. Something happened between that time and I'd say 9:00 that morning."

Elena died at 11:20 p.m. on December 15th. Her death certificate has been the only source of answers for the family. It says she died of Asystole, which means her heart stopped beating. The certificate shows this happened after elevated head pressure, and intracranial hemorrhaging, or brain bleeding. The significant contributing factor listed is heparin toxicity, too much blood thinning medication.

Dr Michael Krueger is a local cardiologist. He uses heparin daily in his practice. "it's actually a very safe compound."

Dr Krueger describes heparin as a common medication that when used in correct doses, has many benefits. "One of the reasons why it's very safe is one can stop the infusion of heparin and within a matter of just a few minutes the body again begins to make clot. So it isn't a long acting compound."

You may remember, Actor Dennis Quaid sued the makers of heparin in 2007, over the way the product is labeled after his newborn twins were given the wrong dose of heparin. The lawsuit was dismissed because it was not filed in the state where the overdose happened. But the Los Angeles hospital that gave the babies the drug, voluntarily settled the case for $750 thousand.

Quaid's attorney says, the babies were given 10 thousand units per milliliter instead of 10 units per milliliter. Luckily, his infants did not have any long term effects.

According to Elena Silva's death certificate, heparin toxicity is listed as the significant condition contributing to death.

To make the situation even more difficult, family members say Elena had signed a "do not resuscitate order" in the event of any emergency.

Lozano said, "She was out of it. There was nothing we could do for her. There was nothing they could do for her because she didn't want to be revived or anything. But she didn't know that this was not going to happen. The doctors were telling us that their hands were tied because she signed the papers."

Action News has learned since Elena's death, nurses and staff at Community Regional Medical Center have been given additional training on medication labeling, procedures and administering drugs.

Community Regional declined an on camera interview, but issued a statement saying quote: "We cannot comment on the specifics of a hospitalization. We can, however, verify that in December, Community Regional reported to the state what appears to be a heparin-related death. We are working with the department of public health to reexamine our heparin procedures and safeguards and make sure they are as protective of patient safety as possible."

Family members are waiting on medical records from Community Regional to find out exactly how much heparin Elena was given.

In the meantime, her daughter, Cynthia says she's had a restless and uneasy feeling ever since her mom passed away.

Lozano said. "I think she's telling me we need to go forward to see. We need answers to what happened in that hospital that day. She was not in there 24 hours and she was gone."

Action News contacted the Department of Public Health about this investigation. At this point, a spokesman says they cannot release any findings until the report is complete and that could take several months.

         NEWS BY LOCATION | ABC30 BLOGS | DISCUSSION FORUMS
        BECOME A FAN ON FACEBOOK | FOLLOW ABC30 ON TWITTER
Copyright © 2021 KFSN-TV. All Rights Reserved.